Utah, 2002

Dense Fog in Utah, December 3 to 4, 2002

December 3 to 4, 2002 · NWS GJT · 1 event in 1 county or zone

Widespread dense fog was reported across the eastern Uinta Basin. Spotters indicated visibilities less than 1/4 mile in the Fort Duchesne and Roosevelt areas, and the Vernal ASOS indicated the visibility less than 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Widespread dense fog was reported across the eastern Uinta Basin. Spotters indicated visibilities less than 1/4 mile in the Fort Duchesne and Roosevelt areas, and the Vernal ASOS indicated the visibility less than 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 3, 2:17 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 3, 2:17 PM MST, 3 hours 43 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 PM MST TUE DEC 3 2002

MAIN FORECAST CONCERNS ARE PRECIP OVER SW CO THIS EVENING...AND
STRATUS AND FOG IN THE UINTA BASIN.

UPPER LOW OVER AZ IS FILLING AS IT ACCELERATES TO THE EAST.
PRECIP CONFINED TO SOUTHEAST OF A LINE FROM GUC TO CEZ WITH CLOUDS
GENERALLY ON THE DECREASE FURTHER NORTH AND WEST. EXPECT WRAP AROUND
PRECIP WILL DIMINISH THIS EVENING ACROSS THE SAN JUANS AND ADJACENT
VALLEYS TO THE SOUTH AS NVA AND RESULTING SUBSIDENCE MOVES OVER THE
AREA. ADDITIONAL SNOW ACCUMULATIONS IN THE SAN JUANS SHOULD BE VERY
LIGHT.

AS THE UPPER LOW MOVES EAST OVERNIGHT...NORTHWEST FLOW WILL DEVELOP
ACROSS THE AREA. STABLE CONDITIONS WILL CONTINUE TO KEEP THE COLD
AIR AND MOISTURE TRAPPED IN THE UINTA BASIN AND LOWER WHITE RIVER
VALLEY. LOOKS LIKE THE NEXT CHANCE TO MIX THIS OUT WILL BE THE
WEEKEND. UNTIL THEN...STRATUS DECK AND AREAS OF FOG WILL PERSIST.

NORTHWEST FLOW INCREASES WEDNESDAY AND THURSDAY AS AN UPPER RIDGE
BUILDS OVER THE GREAT BASIN. LAPSE RATES REMAIN STABLE BUT OROGRAPHIC
LIFT MAY SQUEEZE OUT SOME LIGHT SNOW ACROSS THE NORTHWEST CO
MOUNTAINS. CLOUD COVER MAY BE TRICKY THE NEXT FEW DAYS WITH SOME
SOME WEAK IMPULSES MOVING THROUGH THE FLOW PRODUCING HIGH CLOUDS...
IN ADDITION TO SOME AREAS OF LOW CLOUDS AND FOG.

THE MODELS ARE AT ODDS FRIDAY WHEN A WAVE IS PROGGED TO MOVE INTO
THE GREAT BASIN. WILL KEEP MINIMAL POPS ACROSS THE NORTHWEST CO
MOUNTAINS WHERE THE FLOW MAY FAVOR SOME OROGRAPHIC PRECIP. TAL

EXTENDED (SAT-TUE)...MODELS CONSISTENT IN DROPPING CLOSED PACIFIC
LOW ACROSS SOUTHERN GREAT BASIN SATURDAY...THEN QUICKLY ACROSS
SOUTHERN NEW MEXICO AND INTO WESTERN TEXAS SUNDAY. BEST THREAT OF
PRECIP WILL OCCUR ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO
FRIDAY NIGHT INTO SATURDAY AS UPR LOW OPENS UP AND ENERGY IS
SHEARED OUT ACROSS THESE AREAS. SUFFICIENT MOISTURE AND DYNAMIC
LIFTING WILL OCCUR TO SUPPORT PERIOD OF PRECIP. WILL TRIM BACK POPS
SATURDAY ACROSS NORTHERN ZONES.

OTHERWISE...UPR LVL RIDGING WILL AFFECT AREA SUNDAY AHEAD OF NEXT
PACIFIC STORM TO MOVE INLAND MONDAY...THEN TAKING SIMILAR PATH TO
PREVIOUS SYSTEM...DROPPING IT SOUTHEAST ACROSS ARIZONA TUESDAY AND
REMAINING SOUTH OF THE FOUR CORNERS. WILL INCREASE CLOUD COVER
SOUTHERN THIRD OF ZONES TUESDAY IN RESPONSE TO THIS SYSTEM.  DJN.83

.GJT...DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN TONIGHT THROUGH
       WEDNESDAY MORNING.
Hazardous weather outlook, Dec 3, 6:00 AM MST, 12 hours before
COZ001>014-017>023-UTZ022>025-027>029-041400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE DEC 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

LOW CLOUDS AND REDUCED VISIBILITIES DUE TO WIDESPREAD FOG WILL
AFFECT THE EASTERN UINTA BASIN OF NORTHEAST UTAH THIS MORNING. FOG AT
TIMES WILL BE DENSE. BY THIS AFTERNOON LOW CLOUDS AND AREAS OF
FOG WILL CONTINUE TO AFFECT THE UINTA BASIN...BUT DENSE FOG WILL NO
LONGER BE EXPECTED. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A SLIGHT CHANCE OF MOUNTAIN SNOW SHOWERS WILL PERSIST ACROSS
NORTHWEST COLORADO THROUGH MOST OF THE WEEK. THE CHANCE FOR SNOW WILL
INCREASE ON SATURDAY ACROSS THE ENTIRE AREA. A DRYING TREND FOLLOWS.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 3, 6:00 PM MST to December 4, 10:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327010.